Home
Gut Health
Does Iron Cause Constipation?
Gut Health

Does Iron Cause Constipation?

Written by Edibel Quintero, RD | Medically reviewed by Medically reviewed by Rosmy Barrios, MD
Published on 2022 July 14
309 Views
4 min
does iron cause constipation

Iron is an intzgral mineral in our body, and everybody should aim to get the right amount of iron each day. Getting too little iron in our diets may result in iron deficiency anemia, a condition characterized by fatigue, weakness, and headaches.

To combat low iron levels, many people choose to take iron supplements. Though iron stores are commonly found in foods, there are a few groups of people who are more likely to have an iron deficiency and should consider iron supplementation.

Taking iron tablets is good for your health but can also result in some common side effects too. Side effects of taking iron pills include stomach pain, nausea, vomiting, dark stools, and constipation.

As a common side effect of iron supplements, you might be wondering why iron causes constipation and which forms of iron cause it the most.

In this article, we’re going to be looking at whether iron supplements cause constipation, the side effects of iron supplementation, and other problems that could arise from taking iron.

Does Iron Cause Constipation?

Yes, iron supplements can cause constipation. Constipation from iron supplements tends to occur for two reasons: poor iron absorption and an excess of iron in your body.

Iron absorption is poor in most people and is even worse in those with an iron deficiency. If your body is not absorbing iron properly, then there will be iron leftover in the digestive tract, causing an excess of iron in your body.

The excess iron that is leftover is thought to feed bad gut bacteria, causing gas, bloating, and constipation.

If you find you are constipated after taking an iron supplement and cannot stop taking it for health reasons, the first thing you should try is drinking more water and increasing your fiber intake.

If neither of these work and you are still suffering from constipation, you could try using a stool softener. Stool softeners make stool easier to pass and relieve constipation in the short term.

For long-term solutions, you should consider switching your supplement to a different form of iron. Ferrous sulfate is a commonly prescribed supplement, but it is thought to be the leading cause of iron-related constipation.

Ferrous gluconate is another iron-containing salt, and though it does contain less elemental iron, it is thought to be easier to absorb and therefore less likely to cause constipation. You may need to take more iron supplements for a longer period of time with this form.

Iron Supplement Side Effects

Though iron is a commonly taken supplement, oral iron supplements can cause a range of side effects. These include:

  • Constipation
  • Dark or black stools
  • Stomach pain or gastrointestinal discomfort
  • Nausea
  • Vomiting

A few less common side effects of iron supplements include:

  • Diarrhea
  • Heartburn
  • Urine discoloration

There are many forms of iron supplements, including ferrous fumarate, ferrous sulfate, and ferrous gluconate, and changing the ferrous form you take may help ease some of these. Liquid forms of iron are also thought to ease some symptoms.

Another possible cure for some side effects is starting with a lower dose of iron and building up your tolerance. Speak with a healthcare professional if the side effects of iron tablets are causing you problems.

If you cannot change your iron supplement, then try to remember to drink plenty of water with your supplement and remember not to take it on an empty stomach.

Does Iron Make Your Poop Black?

Dark or black stools are a common side effect of taking an iron supplement. Though dark and black stools can be concerning, it is commonly reported, especially when you begin taking iron.

The color of your stool is changed by the excess, unabsorbed iron from your body and is nothing to worry about.

If your stool has red lines in it or looks like it contains blood, contact your GP immediately. Likewise, if dark stools are accompanied by nausea and vomiting, seek professional medical advice.

Can Iron Supplements Cause Diarrhea?

Yes, iron supplements can cause diarrhea. Though constipation is more commonly found with iron tablets, you may also experience diarrhea.

Iron supplements cause a range of gastrointestinal problems that lead to changes in your bowel movements. Speak with a doctor if you are concerned about any of these changes.

How to Relieve Stomach Pain From Iron Supplements

Stomach pain is often associated with taking iron, and there are a few ways you can relieve this. You could try taking your supplement with a small amount of food or you could take a fiber supplement, like ColonBroom, when you take your iron.

ColonBroom is an effective and natural treatment for constipation and pain from iron supplements. Unlike other medicines used to treat constipation, this product is not a laxative.

The main ingredient is psyllium husk, which is designed to cleanse the gut and relieve bloating. It can be taken twice a day and should show results in as little as 24 hours.

Colon Broom – Poop like a winner!
Key benefits
  • Promotes good gut health and a healthy digestive system
  • Facilitates bowel movements
  • Detoxifies the body
Our rating:
4.7
Visit Colon Broom – Poop like a winner!

A Word From Our RD

Getting adequate amounts of iron in your blood is essential for your overall health, but some people cannot get enough iron and must take a supplement.

Iron supplements are necessary for a range of people at risk of low iron, including those with restrictive diets, those with a medical condition that results in low iron, and pregnant women.

Taking supplements can result in better oxygenation of the hemoglobin in red blood cells but may also result in some unwanted side effects.

Constipation from supplementing iron is a common side effect and can be effectively treated by drinking more water, eating more fiber, and using a stool softener.

The gastrointestinal issues associated with taking iron are generally thought to relate to the excess iron leftover from poor absorption.

Conclusion

Taking iron is essential for people who have low levels of the mineral in their body, but it can cause some unpleasant side effects.

Feeling constipated, experiencing diarrhea, and feeling nauseous are all symptoms of taking iron. Some side effects may be treated by changing the dosage or type of iron you’re taking. You could also ensure you drink enough water, eat with your tablets, and up your fiber intake.

Written by
Edibel Quintero is a medical doctor who graduated in 2013 from the University of Zulia and has been working in her profession since then. She specializes in obesity and nutrition, physical rehabilitation, sports massage and post-operative rehabilitation. Edibel’s goal is to help people live healthier lives by educating them about food, exercise, mental wellness and other lifestyle choices that can improve their quality of life.
Medically reviewed byRosmy Barrios, MD
Share on

0 Comments

Leave a comment

Advertisement